Abstract

Approximation formulas are derived for small spherical aerosols (r < λ) by using the series expansion of the exact solution (Mie theory). The first three terms of the series are given for real, complex, and infinite indices of refraction. The new formulas allow for computing the scattering and absorption coefficients for small aerosols more simply and faster than the Mie formulas. The error of our approximation formulas is determined, and it is found that the useful size range is extended by about a factor 2.

© 1962 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Determination of the aerosol size distribution by analytic inversion of the extinction spectrum in the complex anomalous diffraction approximation

Ghislain Franssens, Martine De Mazière, and Dominique Fonteyn
Appl. Opt. 39(24) 4214-4231 (2000)

Forwardscattering corrections for optical extinction measurements in aerosol media. 1: Monodispersions

Adarsh Deepak and Michael A. Box
Appl. Opt. 17(18) 2900-2908 (1978)

Simple approximation to extinction efficiency valid over all size parameters

Blair T. N. Evans and Georges R. Fournier
Appl. Opt. 29(31) 4666-4670 (1990)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (6)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Tables (5)

You do not have subscription access to this journal. Article tables are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (17)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription